Wyoming, 2011

Hail and Damaging Wind in Wyoming, July 28, 2011

July 28, 2011 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm produced large hail and strong wind gusts across southern Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail and strong wind gusts across southern Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 1:42 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 28, 1:42 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT THU JUL 28 2011

.DISCUSSION...CURRENT SURFACE MAP SHOWS WEAK LOW ACROSS EASTERN
COLORADO WITH INVERTED TROF INTO NORTHEAST WYOMING. THUNDERSTORMS
DEVELOPING FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA.
ANALYSIS SHOWS MLCAPE OF 1000-1500J/KG WITH MINIMAL CAP.
SUFFICIENT SHEAR FOR SUPERCELLS. THUNDERSTORM THREAT WILL
DIMINISH THIS EVENING AS STORMS MOVE EAST OF THE FORECAST AREA.

OVERNIGHT...LOW LEVEL JET DEVELOPS ACROSS THE NEBRASKA PANHANDLE
WITH 850-700MB FOCUSED ACROSS THE BLACK HILLS AREA. FORECAST
SOUNDINGS SHOW 200-400J/KG CAPE AVAILABLE FOR UPDRAFTS INITIATED
FROM AROUND 700MB. WILL ADD SOME ISOLATED THUNDERSTORMS FOR LATE
TONIGHT.

ON FRIDAY...SURFACE TROF REMAINS ACROSS EASTERN WYOMING WITH
SOUTHEASTERLY FLOW ACROSS WESTERN SOUTH DAKOTA. FORECAST SOUNDINGS
SHOW 2000-3000J/KG CAPE ACROSS THE BLACK HILLS INTO SOUTHWEST
SOUTH DAKOTA. SUFFICIENT SHEAR FOR ANOTHER ROUND OF SEVERE
THUNDERSTORMS.

UPPER RIDGE BEGINS BUILDING ACROSS THE NORTHERN PLAINS
SATURDAY...WITH A WEAK COLD FRONT DROPPING THROUGH THE AREA. WILL
BE UNSTABLE...WITH MLCAPE AROUND 2000J/KG. HOWEVER...STRONG CAP IN
PLACE. WITH LACK OF FORCING...WITH KEEP FORECAST DRY FOR NOW.

EXTENDED...UPPER RIDGE WILL ANCHOR OVER THE SOUTHERN PLAINS PUTTING
NERN WY AND WRN SD IN A MOIST MONSOONAL SW FLOW ALOFT. THIS WILL
BRING A DAILY CHANCE OF THUNDERSTORMS TO THE REGION THRU THE
EXTENDED PERIOD. TEMPERATURES WILL BE ABOVE NORMAL ON SUNDAY AND
MONDAY AND NEAR NORMAL THRU THE REST OF NEXT WEEK.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THIS EVENING...WITH STRONG TO SEVERE STORMS POSSIBLE OVER
PARTS OF WESTERN SOUTH DAKOTA. LCL IFR/MVFR CONDITIONS CAN BE
EXPECTED IN AND NEAR ANY THUNDERSTORMS. OTHERWISE...VFR CONDITIONS
EXPECTED THROUGH FRIDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 28, 1:03 PM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
203 PM MDT THU JUL 28 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
203 PM MDT (303 PM CDT) THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THROUGH THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO
NORTHWEST SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS
POSSIBLE.

ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT
AROUND THE BLACK HILLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING.
THERE IS IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 28, 2:30 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MDT THU JUL 28 2011

SDZ012-025-282215-
BUTTE SD-NORTHERN FOOT HILLS SD-
330 PM MDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE AND
SOUTHWESTERN BUTTE COUNTIES UNTIL 415 PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN BELLE FOURCHE...MOVING SOUTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN BELLE FOURCHE...
  DOWNTOWN SPEARFISH...
  FRUITDALE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 4 AND
12...

CARSTENS
Local storm report, Jul 28, 2:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     16 E BUFFALO            45.58N 103.22W
07/28/2011  E60 MPH          HARDING            SD   PUBLIC

            LOTS OF MARBLE SIZE HAIL.

&&

SMITH
Local storm report, Jul 28, 2:42 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             9 SSW CAMP CROOK        45.42N 104.03W
07/28/2011  E1.00 INCH       HARDING            SD   PUBLIC

&&

SMITH
Local storm report, Jul 28, 2:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             8 S LODGEPOLE           45.69N 102.66W
07/28/2011  E2.00 INCH       PERKINS            SD   TRAINED SPOTTER

&&

SMITH
Local storm report, Jul 28, 2:46 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             10 W HARDING            45.41N 104.03W
07/28/2011  E1.00 INCH       HARDING            SD   PUBLIC

            GROUND COVERED WITH QUARTER SIZED HAIL

&&

DBARBER
Local storm report, Jul 28, 2:56 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 S REVA                45.53N 103.08W
07/28/2011  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

            ALSO HAD 60 MPH WIND.

0345 PM     TSTM WND GST     1 S REVA                45.53N 103.08W
07/28/2011  E60 MPH          HARDING            SD   TRAINED SPOTTER

            ALSO HAD HAIL FROM 345 PM TO 352 PM.

&&

SMITH

The radar

The Rapid City radar (KUDX), 149 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
July 28, 3:00 PM MST
Where
Crook County, 15 mi ENE of Moorcroft
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
44.353, -104.670

Hail, Crook

When
July 28, 3:40 PM MST
Where
Crook County, 13.89 mi SW of Sundance
Measured
1 in hail
Reported by
Public
Coordinates
44.240, -104.550

Thunderstorm Wind, Crook

When
July 28, 3:40 PM MST
Where
Crook County, 13.89 mi SW of Sundance
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.240, -104.550

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331024, 331025, 331026.